Radiation Recall Masquerading as an Infectious Process
BACKGROUND The re-occurrence of an inflammatory skin reaction which is limited to previously irradiated areas after the administration of a promoting agent is called radiation recall dermatitis. Despite a number of case reports no systematic analysis about the frequency of the phenomenon exists. Therefore we performed an observation study in order to obtain information about this phenomenon in clinical practice. PATIENTS AND METHODS 142 patients who underwent palliative radiotherapy were included in the study. The skin reaction at the day of completion of radiotherapy was documented and the patients were followed until cytotoxic chemotherapy was administered or at least 6 months. RESULTS 91 patients received different types of chemotherapy. In 8 patients a radiation recall dermatitis was observed, corresponding to a frequency of 8.8%. The radiation skin reactions occurred within 6 weeks after the completion of radiotherapy which corresponded to the time-period most of the chemotherapies were applied in. The grade of observed radiation recall dermatitis ranged from a mild erythema to a severe exfoliative dermatitis. CONCLUSION The radiation recall dermatitis is a reaction of moderate frequency among adult cancer patients. Its possible severity as well as consecutive therapeutic consequences argue for its consideration in clinical settings.